South Dakota, 2020

Damaging Wind in South Dakota, August 6, 2020

August 6, 2020 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm brought a wind gust to sixty-one mph in central Stanley county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm brought a wind gust to sixty-one mph in central Stanley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 10:48 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 6, 10:48 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1248 AM CDT Fri Aug 7 2020

.UPDATE...
Issued at 1248 AM CDT Fri Aug 7 2020

06z aviation discussion updated below.

UPDATE Issued at 909 PM CDT Thu Aug 6 2020

Thunderstorms that developed over northeastern Wyoming/southeastern
Montana a few hours ago have moved into Western South Dakota.
CAMs have become fairly consistent in bringing shower and
thunderstorm activity into the western forecast area around or
shortly after midnight. A few of these storms could become strong.
Severe weather is unlikely at this time, although not completely
out of the question either.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 251 PM CDT Thu Aug 6 2020

Main challenge through Friday night will be convection. For tonight
mid-level ridge will continue to build slowly across the region,
with moderate WAA expected to occur via increasing LLJ. Models
remain at odds with what to expected overnight. But, with WAA and
increasing MUCAPEs along with weak wave aloft, expect there to be at
least a few rumblers across the area. The first activity is expected
to form out along the front range this afternoon, and then ride the
moderate LLJ east overnight, perhaps not making it into the eastern
CWA until toward morning. On Friday, morning convection may help
determine afternoon/evening convection via any leftover outflows
across the region. Therefore, confidence on placement of convection
is somewhat difficult come late afternoon and evening Friday. Models
aren't much help either with quite varying solutions. Nonetheless,
it will be quite unstable across much of the CWA toward evening.
Negatives are relatively weak deep layer shear, but LL shear isn't
half bad, especially over the northeast part of the forecast area
where the evening LLJ should focus. So, some organization of
convection is possible if it's able to fire off. Lastly,
temperatures from model blend generally look fine.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Aug 6 2020

Fairly active weekend in store as we'll initially see shortwave
energy move into the region on Saturday. Parameters align the best
over the southwest CWA for strong to severe storms. Threat will
continue on Sunday, but perhaps further east in the CWA as a cold
front dropping south will interact with rich low-level moisture.
Surface high pressure then looks to move into the area on Monday,
which should provide a break in the thunderstorm potential. This may
be a short-lived break though as models do indicate more weak
impulses moving across the northern plains Tuesday into Wednesday,
which could bring additional chances for precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1248 AM CDT Fri Aug 7 2020

Terminals KABR,KATY,KPIR,KMBG

Thunderstorms are working their way into central South Dakota and
may affect the KPIR/KMBG TAF sites within the next couple hours. The
main concern with these thunderstorms will be strong wind gusts.
Reduced visibilities are also possible while storms are ongoing.  In
addition to thunderstorm chances, MVFR ceilings are possible through
mid-morning mainly for KATY.  Once ceilings rise past mid-morning
and thunderstorms are out of the area, VFR ceilings and visibilities
are expected for the remainder of the TAF period.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Mohr
Hazardous weather outlook, Aug 6, 1:09 AM MST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
309 AM CDT Thu Aug 6 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
309 AM CDT Thu Aug 6 2020 /209 AM MDT Thu Aug 6 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region tonight. A few
of these may produce strong winds mainly across south central SD.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will move through Friday evening through Sunday
morning. This front will bring showers and thunderstorms some of
which may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 10:48 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1248 AM CDT Fri Aug 7 2020

SDZ015-016-033>035-045-048-070630-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Lyman SD-Potter SD-Jones SD-
1248 AM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR JONES...SULLY...SOUTHWESTERN
POTTER...STANLEY...SOUTHEASTERN DEWEY...NORTHWESTERN HUGHES AND
NORTHWESTERN LYMAN COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...

At 1248 AM CDT/1148 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Lake
Oahe to 7 miles east of Sansarc to Midland. Movement was east at 45
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Onida, Murdo, Draper, Agar, Bush'S
Landing, Swiftbird, Spring Creek Rec Area, Little Bend Rec Area,
Brown Church, Gorman, Hayes, Ridgeview, Sansarc, Swiftbird Day
School, Van Metre, Bunker and West Shore Rec Area.

LAT...LON 4394 10107 4417 10105 4417 10114 4513 10086
      4507 9985 4436 10008 4385 10044
TIME...MOT...LOC 0548Z 286DEG 38KT 4497 10065 4451 10087 4405 10113

Dye

The radar

The Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
August 6, 10:54 PM MST
Where
Stanley County, 9.92 mi NNW of Wendte
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -100.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915089.